Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS New Orleans, LA

May 26, 2011Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 26, 2011, 10:22 AM CDT for Jackson County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 10:22 AM CDT (15:22 UTC)
Expired
May 26, 2011, 10:45 AM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jackson County, MS

The radar

The Mobile radar (KMOB), 28 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3259 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3259 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS54 KLIX 261522
SVRLIX
MSC059-261545-
/O.NEW.KLIX.SV.W.0084.110526T1522Z-110526T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1022 AM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 1045 AM CDT

* AT 1018 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTH OF WADE TO 7 MILES NORTHWEST OF VANCLEAVE...OR
  ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF LUCEDALE TO 12 MILES
  NORTHEAST OF ST. MARTIN...AND MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WADE BY 1030 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3054 8840 3051 8889 3074 8864 3074 8842
      3073 8841
TIME...MOT...LOC 1522Z 259DEG 48KT 3074 8855 3060 8871

$$


24/RR
1 follow-up statement
848 
WWUS54 KLIX 261544
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1044 AM CDT THU MAY 26 2011

MSC059-261552-
/O.EXP.KLIX.SV.W.0084.000000T0000Z-110526T1545Z/
JACKSON MS-
1044 AM CDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JACKSON COUNTY WILL
EXPIRE AT 1045 AM CDT...

THE STRONGEST PART OF THE STORM WAS LOCATED NORTH OF JACKSON COUNTY. 
THUNDERSTORM WIND GUSTS UP TO 45 MILES AN HOUR ARE POSSIBLE ACROSS
NORTH CENTRAL AND NORTHEAST JACKSON COUNTY. 

LAT...LON 3054 8840 3051 8889 3074 8864 3074 8842
      3073 8841
TIME...MOT...LOC 1542Z 265DEG 27KT 3074 8844 3059 8860

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:12 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 26, 4:12 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 AM CDT THU MAY 26 2011

.SYNOPSIS...AT 7Z SFC LOW WAS RIGHT OVER STL WITH A COLD FRONT
STRETCHING SOUTH TO NEAR MEM AND THEN SW THROUGH NCNTRL LA AND INTO
EAST TX. BROAD HIGH PRESSURE IS FOUND OVER SCNTRL CANADA AND JUST
OFF THE ATLANTIC COAST. MAIN UPPER LVL DISTURBANCE IS MOVING THROUGH
THE MID MS VALLEY AND INTO THE OH VALLEY/GRT LAKES REGION. ANOTHER
BROAD UPPER LOW IS IN THE PAC NW WHILE RIDGING IS OCCURRING OVER THE
CONTINENTAL DIVIDE. /CAB/

&&

.SHORT TERM...MAIN FCST CONCERN IS IN THE FIRST 6-12 HRS. CURRENT
CONVECTION IS ACTUALLY WELL AHEAD OF THE FRONT AND MOVING ACROSS
EXTREME SRN MS AND PORTIONS OF SELA. THIS HAS BEEN WEAKENING THROUGH
THE MORNING FOR THE MOST PART AS IT MOVES FURTHER AWAY FROM THE MID
AND UPPER LVL SUPPORT. EXPECT THIS ACTIVITY TO CONTINUE TO WEAKEN
AND EVENTUALLY DISSIPATE THROUGH THE MORNING BUT MAY NOT BE THE END
TO RAIN CHANCES THOUGH. AS THE FRONT APPROACHES THE REGION AROUND
MIDDAY/AFTN...WE WILL HEAT UP AND BECOME MORE UNSTABLE AND THERE
COULD BE JUST ENOUGH FORCING TO HELP SHRA AND TSRA REFIRE ACROSS THE
NRN/NERN 3RD OF THE CWA. SOME OF THESE STORMS COULD BE STRONG WITH
ISLTD SVR POSSIBLE. WE WILL HAVE INSTABILITY AND EVEN MOVE UNDER THE
LFQ OF THE UPPER JET. THE BIGGEST DRAW BACK FROM SVR WILL BE MID LVL
SUPPORT. H5 WINDS WILL BE ON THE WEAKER SIDE INITIALLY AND BY THE
TIME WE FINALLY GET H5 WINDS OF 40 KTS OR GREATER IT WILL BE ON THE
BACK SIDE OF THE TROUGH WITH THE MOISTURE PUSHING EAST OF THE AREA.
WITH THAT THE AREA OF GREATEST CONCERN FROM A SVR STANDPOINT WILL BE
ACROSS THE NE...MAINLY ALONG AND NE OF A LINE FROM SLIDELL TO
MCCOMB.

ACTIVITY SHOULD QUICKLY PUSH OFF TO THE EAST LATE THIS AFTN/EARLY
THIS EVN AND BEFORE MIDNIGHT WE WILL BE BACK IN A MOSTLY DRY FCST.
WE WILL MOVE UNDER NW FLOW FOR A SHORT TIME TONIGHT AND EARLY FRI
BUT BY FRI NIGHT RIDGING WILL BUILD ACROSS THE WRN GULF AND TX. THE
FRONT WILL STALL OVER THE CWA TODAY/TONIGHT AND QUICKLY RETURN BACK
TO THE NORTH AS A WARM FRONT TOMORROW. BY SAT WE WILL BE BACK IN
DEEP SRLY FLOW AND BY SAT NIGHT THE MID LVL RIDGE WILL DOMINATE THE
REGION WITH THE RIDGE AXIS EXTENDING FROM THE TX COAST NE THROUGH
THE SRN APPALACHIANS. THIS IS GOING TO KEEP US UNDER DRY AND RATHER
WARM AND MUGGY CONDITIONS THROUGH THE WEEKEND AND INTO THE
FORESEEABLE FUTURE. TEMPS WILL BE ABV NORMAL...BOTH HIGHS AND
LOWS...WITH HIGHS THIS WEEKEND BACK IN THE LOWER 90S ACROSS MUCH OF
THE AREA.

.LONG TERM...THE MEDIUM RANGE MDLS START TO HAVE CONTINUITY ISSUES
BY LATE MON. THE ECMWF CONTINUES TO BUILD THE RIDGE AND PUSH IT
NORTH WITH AN UPPER LOW UNDERCUTTING IT AND RETROGRADING ACROSS THE
GULF. THE GFS ON THE OTHER HAND KEEPS THE RIDGE A LITTLE FURTHER
SOUTH WITH A WEAKER UPPER LOW RETROGRADING MUCH SLOWER ACROSS THE
BAHAMAS AND THEN OVER CUBA LATE IN THE WORK WEEK. ONE GOOD THING IS
THAT NO MATTER WHICH ONE WE GO WITH THE SENSIBLE WEATHER REALLY
DOESNT CHANGE MUCH BUT WITH THAT SAID IF THE ECMWF IS RIGHT THERE
WILL BE SLIGHTLY BETTER RAIN CHANCES NEXT WEEK. WILL STICK CLOSELY
TO THE PREVIOUS FCST UNTIL THE MDLS HAVE BETTER CONTINUITY AND
CONSISTENCY. SAFE TO SAY CONFIDENCE IS LOW IN THE EVOLUTION OF THE
UPPER PATTERN HOWEVER WE ARE LIKELY TO REMAIN MOSTLY DRY AND ONE THE
WARMER SIDE OF THINGS.

MON THROUGH WED...MID LVL RIDGE WILL CONTINUE TO BUILD ACROSS THE
SERN CONUS AND KEEP THE AREA DRY AND HOT. WE ARE MIXING ABV H925
WITH REGULARITY SO WE WILL LOOK MORE AT THE H85 TEMPS WHICH LOOK TO
BE AROUND 17-18C MUCH OF NEXT WEEK AND THIS SHOULD CONTINUE TO LEAD
TO HIGHS NEAR 90. AT THE SFC HIGH PRESSURE OVER THE ERN CONUS WILL
KEEP THE AREA IN WEAK TO MODERATE SRLY TO SERLY FLOW WHICH WILL IN
TURN KEEP THE LL MOISTURE UP LEADING TO MUGGY CONDITIONS WITH WARM
MORNING LOWS. /CAB/

&&

.AVIATION...
LOW CIGS WILL DEVELOP/PERSIST AT MOST TERMINALS THROUGH THE EARLY
MORNING HOURS ALONG WITH A FEW SH/TS. SITES TO THE EAST MAY SEE A
FEW TS TODAY AS A FRONT STALLS ALONG THE GULF COAST. SHOULD SEE
MOSTLY VFR CONDITIONS TODAY. CURRENT THINKING IS CEILINGS SHOULD
STAY AWAY TONIGHT SO WILL KEEP SCT050 IN FOR EACH SITE AND BRING
SOME TEMPO GROUPS FOR LOWER CEILINGS THAT SHOULD NOT BE
PREVAILING. /TE/

&&

.MARINE...
PERSISTENT SOUTH TO SOUTHEASTERLY WINDS IN THE 10 TO 15 KT RANGE ARE
EXPECTED OVER THE NEXT FEW DAYS. A FRONT WILL STALL ON LAND BEFORE
MOVING BACK TO THE NORTH FRIDAY KEEPING SOUTHERLY WINDS THROUGH NEXT
WEEK. SOME EASING OF WIND SPEEDS LOOKS TO OCCUR OVER THE WEEKEND. WE
SHOULD SEE A TRANSFER INTO A MORE EASTERLY REGIME NEXT WEEK. THIS
WILL HELP BRING DEEPER MOISTURE TO THE NORTHERN GULF BY THE END OF
THE WEEK AS AN EASTERLY WAVE MOVES THROUGH THE GULF. THIS MAY BE
ENOUGH TO ERODE THE PERSISTENT CAPPING WE HAVE HAD FOR SO LONG
GIVING RISE TO THE FIRST CROP OF NOCTURNAL MARINE TS CELLS. THE
CARIBBEAN MAY BE WATCHED BY LATE NEXT WEEK BUT THE GULF COAST WILL SEE AN
EXPANSIVE HIGH AMPLITUDE CONTINENTAL RIDGE MOVE INTO THE DEEP SOUTH
AND SET UP SHOP BY LATE NEXT WEEK. THIS WOULD NOT ALLOW ANY TROPICAL
TYPE SYSTEMS TO MOVE OUR WAY BUT EASTERLY WAVES WOULD STILL BE
CAPABLE OF SUBDUCTING THE SOUTHERN PERIPHERY. /TE/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  58  88  64 /  30  10   0   0
BTR  88  62  90  68 /  30  10   0   0
ASD  88  63  87  67 /  40  20   0   0
MSY  88  68  87  70 /  30  10   0   0
GPT  87  64  85  68 /  30  20   0   0
PQL  87  65  86  64 /  30  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

SHORT/LONG TERM: CAB
AVIATION/MARINE: TE
Hazardous weather outlook, May 26, 5:42 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 AM CDT THU MAY 26 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-271045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
542 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS POSSIBLE ACROSS
MOSTLY COASTAL MISSISSIPPI BUT WE CAN NOT RULE OUT STRONG TO
ISOLATED SEVERE THUNDERSTORMS ALONG AND NORTH OF A LINE FROM
SLIDELL TO MCCOMB AROUND MIDDAY AND THROUGH THIS AFTERNOON. MAIN
CONCERNS WILL BE STRONG TO DAMAGING WINDS AND LARGE HAIL BUT A
TORNADO CAN NOT BE RULED OUT.

AS A COLD FRONT MOVES INTO THE OUTLOOK AREA TODAY...SHOWERS AND
THUNDERSTORMS COULD RE-FIRE ALONG THE FRONT. WARM...MOIST...AND
UNSTABLE CONDITIONS AHEAD OF THE FRONT COULD PROVIDE ENOUGH
INGREDIENT FOR THUNDERSTORMS TO REDEVELOP AND BECOME SEVERE LATER
TODAY. BY THIS LATE EVENING ALL SHOWER AND THUNDERSTORM ACTIVITY
WILL COME TO AN END.

FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR
SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER
AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER
TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH THURSDAY...JUNE 2ND.

In the hours before

Special weather statement, May 26, 10:10 AM CDT, 12 minutes before
MSZ081-082-261615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON
COUNTY...HARRISON COUNTY...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 16 MILES SOUTHEAST OF WIGGINS...OR
ABOUT 19 MILES NORTHWEST OF VANCLEAVE...MOVING EAST AT 45 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...VANCLEAVE AND WADE

THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Local storm report, May 26, 10:18 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1018 AM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FUNNEL CLOUD     8 N BILOXI              30.53N 88.93W
05/26/2011                   HARRISON           MS   LAW ENFORCEMENT

            A FUNNEL CLOUD WAS SPOTTED NORTH OF I-10 ON CEDAR LAKE
            ROAD...HARRISON COUNTY.

&&

JS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:35 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson55 min
May 26, 11:45 AM CDTSevere Thunderstorm WarningLIXPearl River49 min
May 26, 11:57 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison33 min
May 26, 12:00 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson30 min
May 26, 12:10 PM CDTSevere Thunderstorm WarningLIXJackson56 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningLIXPearl River25 min
May 26, 1:42 PM CDTSevere Thunderstorm WarningLIXJackson48 min
May 26, 2:22 PM CDTTornado WarningLIXJackson23 min
May 26, 2:45 PM CDTTornado WarningLIXJackson30 min
May 26, 3:10 PM CDTTornado WarningLIXJackson34 min
May 26, 3:27 PM CDTAreal Flood AdvisoryLIXJackson108 min
May 26, 3:34 PM CDTAreal Flood AdvisoryLIXJackson116 min
May 26, 4:02 PM CDTSevere Thunderstorm WarningLIXPearl River58 min
May 26, 4:18 PM CDTSevere Thunderstorm WarningLIXPearl River57 min
May 26, 4:59 PM CDTTornado WarningLIXPearl River15 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.